Synthetic cannabinoid products can be toxic. As a result, people who smoke these products may react with a rapid heart rate, vomiting, agitation, confusion, and hallucinations. Some need to get help from emergency medical services or from hospital emergency departments or intensive care units. Marijuana is the most commonly used illicit drug in Australia, most people have a pleasant experience with the psychoactive drug.
Cannabinoids can have adverse effects, especially in children, if high doses are consumed, leading to CNS depression and a coma that lasts up to 36 hours. More than 60 natural cannabinoids are found in cannabis sativa and indica species, with delta-9 tetrahydrocannabinol (THC) being the main psychoactive compound. The liberalization of marijuana laws has led to an increase in the incidence of cannabinoid hyperemesis syndrome, which presents with cyclical vomiting, which is usually relieved by hot showers and the cessation of cannabis abuse. Over the past ten years, more and more varieties of synthetic cannabinoids have been synthesized to avoid classification as illegal agents through chemical modifications in compounds.
Epileptic status would be more likely to occur with synthetic cannabinoids and should be treated with appropriate sedation and airway management. In cases of acute cannabinoid ingestion, gastrointestinal (GI) decontamination is not recommended, as toxicity is rarely life-threatening. Synthetic cannabinoids are the most commonly used synthetic drug and the second most commonly used drug among adolescents. The main source of toxicity for cannabinoids are plant-based cannabinoids and synthetic cannabinoids.
Despite their name, synthetic cannabinoids are usually not cannabinoids at all, present very different symptoms of toxicity and are significantly more dangerous, with potentially fatal consequences. Although cannabinoid receptors are found on human T and B lymphocytes, to date no conclusive effects have been found on cannabis use or on the clinical effects related to the presence of these receptors. Seizures, which are well reported with cannabis use in the pediatric population and at all ages with the use of synthetic cannabinoids, should be treated with benzodiazepines. Comparison of cannabinoids in hair with self-reported cannabis use in heavy, light and non-cannabis users.
The toxicokinetics of synthetic cannabinoids is less predictable, since the compound specifically abused can vary, and adulteration is not uncommon. Delta-9-tetrahydrocannanbinol (THC) is the most psychoactive cannabinoid and causes euphoria, relaxation, intensification of ordinary sensory experiences, impaired perception, decreased pain and difficulties with memory and concentration. Cannabinoid poisoning most commonly occurs through inhalation, whether used for recreational or medicinal purposes. Longer periods of toxicity can be expected with ingested edible products and with synthetic cannabinoids.
Leave a Comment